Whiteside Manor - Affordable California Drug and Alcohol Treatment Center
We'll help you find and stay on the right path
Call 1-800-300-RECOVER (7326)

. . .

Thursday, September 10, 2015

Child Accidental Medication Poisonings On The Decline

accidental-medication-poisoning
Prescription narcotics, if taken in excess, can lead to adult overdoses; this is why it so important to keep such drugs away from children. In the first decade of the millennia, the number of children’s ER visits for accidental medication poisoning steadily increased. Fortunately, a new government study has found that the number of children in need of emergency services for medication poisoning is declining, HealthDay reports.

In 2013, there were 59,000 child accidental medication poisonings, compared to 76,000 in 2010. Between 2004 and 2013, around 640,000 children ages 5 and under required emergency medical help for medication poisoning, one fifth of which needed to be hospitalized, according to the report.

“We think these declines are real,” said lead researcher Maribeth Lovegrove. “Innovative approaches, such as improved safety packaging and targeted educational messages, may be needed to continue or even accelerate this decline.” 

While over the counter drugs, such as Tylenol ® or Benadryl ®, were most commonly involved in child poisonings, there were a number of occasions where prescription narcotics intended for adults were involved. The most common narcotic medications involved in accidental medication poisonings were:
  • Buprenorphine
  • Oxycodone (OxyContin ®)
  • Hydrocodone (Vicodin ®)
  • Clonazepam (Klonopin ®)
  • Alprazolam (Xanax ®)
"Unsupervised medication exposures are preventable," Lovegrove said. "Curious young children can act quickly, but following a few simple steps every time medicines are used can help decrease the chance of a child getting into medicines and ending up in the emergency room." 

The findings were published in Pediatrics.

No comments:

Post a Comment

Thanks for your comment!